Alert archive / California / Coastal Flood Advisories in 2021

Coastal Flood Advisory 2, NWS Eureka, CA

January 10, 2021Humboldt County, California

NWS Eureka, CA issued this coastal flood advisory at Jan 10, 2021, 2:12 PM PST for Humboldt County, California. It took effect at Jan 11, 2021, 8:00 AM PST. It was in force for 3 hr.

The area

The counties it named.

The facts

Issued
Jan 10, 2021, 2:12 PM PST (22:12 UTC)
In effect from
Jan 11, 2021, 8:00 AM PST
Expired
Jan 11, 2021, 11:00 AM PST
In force
3 hr
Issued by
NWS Eureka, CA

County Humboldt County, CA

The radar

The Eureka (Bunker Hill) radar (KBHX), 39 km from the middle of the area, began a volume at 22:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Medford/Jackson, OR (KMFR), launched 12:00Z, 10.2 hours before the alert went out and 207 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Medford/Jackson, OR at 12:00Z on 2021-01-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Medford/Jackson, OR at 12:00Z on 2021-01-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 32 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
744 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
32 m²/s²
0-3 km storm-relative helicity
60 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

838 
WHUS46 KEKA 102212
CFWEKA

Coastal Hazard Message
National Weather Service Eureka CA
212 PM PST Sun Jan 10 2021

...High tides Monday morning...

Large long period waves will bring large breaking surf will slowly
diminish tonight. Southerly winds will continue and will elevate
tide levels inside Humboldt Bay. This will likely cause minor
flooding around the Bay.

Strong winds, large surf and high tides will likely bring another
round of coastal flooding Tuesday. Large waves may wash over 
vulnerable coastal roads again.

CAZ103-110615-
/O.NEW.KEKA.CF.Y.0002.210111T1600Z-210111T1900Z/
/O.CON.KEKA.SU.W.0001.000000T0000Z-210111T0200Z/
Northern Humboldt Coast-
212 PM PST Sun Jan 10 2021

...HIGH SURF WARNING REMAINS IN EFFECT UNTIL 6 PM PST THIS
EVENING...
...COASTAL FLOOD ADVISORY IN EFFECT FROM 8 AM TO 11 AM PST
MONDAY...

* WHAT...For the High Surf Warning, dangerously large breaking
  waves 25 to 30 feet. For the Coastal Flood Advisory, High
  astronomical tides will cause minor flooding in low lying areas
  along the Redwood Coast. Up to one half foot of saltwater
  inundation above ground level is possible in low lying areas
  near shorelines and tidal waterways (Between 8.8 and 8.9 feet
  MLLW at the North Spit tide gauge).

* WHERE...Northern Humboldt Coast County.

* WHEN...For the High Surf Warning, until 6 PM PST this evening.
  For the Coastal Flood Advisory, from 8 AM to 11 AM PST Monday.

* IMPACTS...Flooding of lots, parks, and roads with only 
  isolated road closures expected. Breaking waves can sweep 
  people off jetties and docks, and into dangerous seas. Life-
  threatening surfing conditions and significant beach erosion 
  can be expected.

* ADDITIONAL DETAILS...Monday morning coastal flooding is expected
  on Jackson Ranch road in the Arcata Bottoms and in King Salmon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Coastal Flood Advisory indicates that onshore winds and tides
will combine to generate flooding of low areas along the shore.

Feet Above Ground is locally defined as feet above the Highest
Astronomical Tide or HAT.

Large breaking waves along the coast will lead to increased wave
run-up on beaches with waves topping and washing over large rocks
and jetties. These large waves can be erratic and unpredictable.
Use extra caution near the surf zone as these large waves will be
capable of sweeping people into the frigid and turbulent ocean
water. Mariners traversing the bar are urged to exercise extreme
caution or stay in port until the threat subsides. Please contact
the U.S. Coast Guard for information regarding harbor and bar
closures.

&&

$$

CAZ101-104-109-110200-
/O.CON.KEKA.SU.W.0001.000000T0000Z-210111T0200Z/
Coastal Del Norte-Southwestern Humboldt-Mendocino Coast-
212 PM PST Sun Jan 10 2021

...HIGH SURF WARNING REMAINS IN EFFECT UNTIL 6 PM PST THIS
EVENING...

* WHAT...Dangerously large breaking waves 24 to 28 feet.

* WHERE...Coastal Del Norte, Mendocino Coast and Southwestern 
  Humboldt Counties.

* WHEN...Until 6 PM PST this evening.. .

* IMPACTS...Breaking waves can sweep people off jetties and 
  docks, and into dangerous seas. Life-threatening surfing 
  conditions and significant beach erosion can be expected.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Large breaking waves along the coast will lead to increased wave
run-up on beaches with waves topping and washing over large rocks
and jetties. These large waves can be erratic and unpredictable.
Use extra caution near the surf zone as these large waves will be
capable of sweeping people into the frigid and turbulent ocean
water. Mariners traversing the bar are urged to exercise extreme
caution or stay in port until the threat subsides. Please contact
the U.S. Coast Guard for information regarding harbor and bar
closures.

&&

$$
4 follow-up statements
068 
WHUS46 KEKA 110602
CFWEKA

Coastal Hazard Message
National Weather Service Eureka CA
1002 PM PST Sun Jan 10 2021

...High tides Monday morning...

Southerly winds will continue and will elevate tide levels inside
Humboldt Bay. This will likely cause minor flooding around the 
Bay.

Strong winds, large surf and high tides will likely bring another
round of coastal flooding Tuesday. Large waves may wash over
vulnerable coastal roads again.

CAZ103-111415-
/O.CON.KEKA.CF.Y.0002.210111T1600Z-210111T1900Z/
Northern Humboldt Coast-
1002 PM PST Sun Jan 10 2021

...COASTAL FLOOD ADVISORY REMAINS IN EFFECT FROM 8 AM TO 11 AM
PST MONDAY...

* WHAT...High astronomical tides will cause minor flooding in low
  lying areas along the Redwood Coast. Up to one half foot of
  saltwater inundation above ground level is possible in low lying
  areas near shorelines and tidal waterways (Between 8.8 and 8.9
  feet MLLW at the North Spit tide gauge).

* WHERE...Northern Humboldt Coast County.

* WHEN...From 8 AM to 11 AM PST Monday.. .

* IMPACTS...Flooding of lots, parks, and roads with only isolated
  road closures expected, particularly on Jackson Ranch road in 
  the Arcata Bottoms and in King Salmon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Coastal Flood Advisory indicates that onshore winds and tides
will combine to generate flooding of low areas along the shore.

Feet Above Ground is locally defined as feet above the Highest
Astronomical Tide or HAT.

&&

$$
402 
WHUS46 KEKA 111121
CFWEKA

Coastal Hazard Message
National Weather Service Eureka CA
321 AM PST Mon Jan 11 2021

...High tides this morning...

Southerly winds will continue and will elevate tide levels inside
Humboldt Bay. This will likely cause minor flooding around
particularly low-lying spots that are prone to tidal flooding. 

Strong winds, large surf and high tides will likely bring another
round of coastal flooding Tuesday. Large waves may wash over
vulnerable coastal roads again.

CAZ103-111900-
/O.CON.KEKA.CF.Y.0002.210111T1600Z-210111T1900Z/
Northern Humboldt Coast-
321 AM PST Mon Jan 11 2021

...COASTAL FLOOD ADVISORY REMAINS IN EFFECT FROM 8 AM TO 11 AM
PST THIS MORNING...

* WHAT...High astronomical tides will cause minor flooding in 
  low lying areas along the Redwood Coast. Up to one half foot 
  of saltwater inundation above ground level is possible in low 
  lying areas near shorelines and tidal waterways (Between 8.8 
  and 8.9 feet MLLW at the North Spit tide gauge).

* WHERE...Northern Humboldt Coast County.

* WHEN...From 8 AM to 11 AM PST Monday.. .

* IMPACTS...Flooding of low-lying lots and a few roads, with only
  isolated road closures possible, particularly on Jackson Ranch 
  road in the Arcata Bottoms and in King Salmon.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Coastal Flood Advisory indicates that onshore winds and tides
will combine to generate flooding of low areas along the shore.

Feet Above Ground is locally defined as feet above the Highest
Astronomical Tide or HAT.

&&

$$
149 
WHUS46 KEKA 111631
CFWEKA

Coastal Hazard Message
National Weather Service Eureka CA
831 AM PST Mon Jan 11 2021

...High tides this morning...

Southerly winds will continue and will elevate tide levels inside
Humboldt Bay. This will likely cause minor flooding around
particularly low-lying spots that are prone to tidal flooding.

Strong winds, large surf and high tides will likely bring another
round of coastal flooding Tuesday. Large waves may wash over
vulnerable coastal roads again.

CAZ103-111900-
/O.CON.KEKA.CF.Y.0002.000000T0000Z-210111T1900Z/
Northern Humboldt Coast-
831 AM PST Mon Jan 11 2021

...COASTAL FLOOD ADVISORY REMAINS IN EFFECT UNTIL 11 AM PST THIS
MORNING...

* WHAT...High astronomical tides will cause minor flooding in low
  lying areas along the Redwood Coast. Up to one half foot of
  saltwater inundation above ground level is possible in low lying
  areas near shorelines and tidal waterways (Between 8.8 and 8.9
  feet MLLW at the North Spit tide gauge).

* WHERE...Northern Humboldt Coast County.

* WHEN...Until 11 AM PST this morning.. .

* IMPACTS...Flooding of low-lying lots and a few roads, with only
  isolated road closures expected, particularly on Jackson Ranch 
  road in the Arcata Bottoms and in King Salmon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Coastal Flood Advisory indicates that onshore winds and tides
will combine to generate flooding of low areas along the shore.

Feet Above Ground is locally defined as feet above the Highest
Astronomical Tide or HAT.

&&

$$
964 
WHUS46 KEKA 111846
CFWEKA

Coastal Hazard Message
National Weather Service Eureka CA
1046 AM PST Mon Jan 11 2021

CAZ103-112000-
/O.EXP.KEKA.CF.Y.0002.000000T0000Z-210111T1900Z/
Northern Humboldt Coast-
1046 AM PST Mon Jan 11 2021

...COASTAL FLOOD ADVISORY WILL EXPIRE AT 11 AM PST THIS MORNING...

Additional coastal flooding is possible Tuesday as tides remain
high and more large surf is expected.

$$

What forecasters said that day

The local office's own words before this coastal flood advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Eureka, CA wrote its last area forecast discussion before this coastal flood advisory went out at Jan 10, 5:47 AM PST, 8 hours 25 minutes earlier.

Area forecast discussion, Jan 10, 5:47 AM PST, 8 hours 25 minutes before
AREA FORECAST DISCUSSION
National Weather Service Eureka CA
547 AM PST Sun Jan 10 2021

.SYNOPSIS...Large surf and high tides will be the main concern
today, with early morning showers and lingering low clouds lifting
for the afternoon. After a dry break on Monday, heavier and
steadier rain will return Monday night and Tuesday for the
northern half of our area.

&&

.DISCUSSION...In the wake of a weak front passing by overnight,
showers are tapering off, but lingering onshore flow and low level
moisture is allowing for some patchy fog or mist in low lying
areas. The daytime hours on Monday will turn out mostly dry but
with thickening clouds as the next system approaches, with perhaps
some spotty rain reaching the Redwood Coast by evening. Beginning
early Tuesday and lasting through Wednesday, an atmospheric river
is projected to take aim at Oregon, extending into the far
northern portions of our area. Particularly Del Norte county, and
potentially Northern Humboldt, could experience some minor
flooding in areas of poor drainage, such as small streams, urban
areas, and farm fields, with rock slides likely in areas of steep
terrain. POPs and QPF have been increased for Tuesday through
Wednesday to accommodate the AR as models have suggested. Main
stem rivers such as the Smith River should have significant rises,
but likely not enough to get to 'Action Stage', as river levels
are starting out on the low-side. Several inches or more are
possible in Del Norte, with perhaps only an inch or so for coastal
Humboldt, diminishing rapidly to only trace amounts in far
southern Mendocino and Lake Counties. With such a sharp rainfall
gradient, stay tuned to later forecasts for any adjustments. Snow
levels will be quite high with this system, well above our
mountain passes. Showers should diminish later Wednesday into
Thursday, with perhaps just another weak front around Friday.
Otherwise, the late-week period into the weekend looks to trend
drier with continue mild temperatures.

&&

.AVIATION...A few low clouds with MVFR ceilings will linger early
this morning in the wake of a passing front, with these expected to
lift later this morning as mid-level cloudiness spreads over the
region ahead of another weak shortwave. Light southerly winds should
persist in Del Norte through the day today while winds elsewhere
remain mostly light and variable. Some model guidance is hinting at
the potential for some low cloud development late tonight...however
the signal isn't strong and confidence is currently low, so have
left out of the TAFs for now. /TDJ

&&

.MARINE...A large, long period west swell will build quickly
across the waters this morning, with seas peaking somewhere between
20 and 22 ft today before the energy begins to decay tonight.
Seas return to 10 to 12 ft for Monday, with another solid west swell
expected to fill in Tuesday. Seas then slowly decay during the back
half of this week. Otherwise, recurring bouts of light to moderate
southerlies continue this week as fronts successively pass overhead,
with the strongest pulse of southerlies expected to approach mid to
high 20 kts range midday Tuesday. /TDJ

&&

.BEACH HAZARDS...A large west swell currently filling in is expected
to continue to build to 21 to 22 feet at 19 to 20 seconds today.
Breaking waves of 28 to 30 feet are expected from this swell along
west to northwest-facing beaches. The high surf warning remains on
track, although warning level (28 feet) breakers may only occur for
a few hours during the peak sometime this morning into midday, with
gradually lowering waves heading into tonight.

Unfortunately this lines up the with some of the higher tides of the
year. The astronomical high tide will be around 8.26 feet at the
North Spit Tide Gauge this morning. With only a minor tidal anomaly
observed at the gauge this morning, any minor flooding around the
usual prone spots near tidal estuaries and very low-lying spots
around Humboldt Bay may be mitigated (King Salmon, Jackson Ranch
Road). However, areas near the mouth of Humboldt Bay and the
immediate coastline may be more at risk for some coastal flooding
due to the very large breaking waves.  Some waves could possibly
wash over the road by Centerville Beach, and reach the lowest-lying
spots on New Navy Base road on Samoa. In Del Norte county the
southerly winds are not going to raise the actual tides above the
Highest Astronomical tide. However some minor inundation is possible
on Anchor Way and other vulnerable roads at the coast. This may even
allow the large surf to break onto Hwy 101 briefly. The coastal
flood advisory for these areas continues.

Coastal flooding may continue to be an issue Monday and Tuesday as
tides gets higher and the southerly winds increase in advance of
the next storm system. Coastal flooding looks the most likely likely
around Humboldt Bay on Tuesday when both the strongest southerlies
of the week are expected, and the North Spit tides reach 8.45 feet,
as a new large swell arrives. However, waves are not forecast to be
as high as those today. /AD

&&

.EKA WATCHES/WARNINGS/ADVISORIES...
CA...High Surf Warning until 6 PM PST this evening for CAZ101-103-104-
     109.

     Coastal Flood Advisory until 11 AM PST this morning for CAZ101-
     103.

NORTHWEST CALIFORNIA COASTAL WATERS...Hazardous Seas Warning until
     9 PM PST this evening for PZZ450- 455-470-475.

     Coastal Flood Advisory until 11 AM PST this morning for PZZ410-
     415.

&&

Visit us at https://www.weather.gov/eureka

Follow us on Facebook and Twitter at:
https://www.facebook.com/NWSEureka
https://www.twitter.com/NWSEureka

For forecast zone information
see the forecast zone map online:
https://www.weather.gov/images/eka/zonemap.png
Hazardous weather outlook, Jan 10, 3:42 AM PST, 10 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Eureka CA
342 AM PST Sun Jan 10 2021

CAZ101-103-111145-
Coastal Del Norte-Northern Humboldt Coast-
342 AM PST Sun Jan 10 2021

...HIGH SURF WARNING IN EFFECT UNTIL 6 PM PST THIS EVENING...
...COASTAL FLOOD ADVISORY IN EFFECT FROM 7 AM TO 11 AM PST THIS
MORNING...

This hazardous weather outlook is for northwest California.

.DAY ONE...Today and tonight.

A High Surf Warning is currently in effect.
A Coastal Flood Advisory is currently in effect.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

An atmospheric river will threaten areas near the Oregon border
Monday night through Tuesday. Periods of heavy rainfall are possible,
mainly around Del Norte county.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

CAZ104-109-111145-
Southwestern Humboldt-Mendocino Coast-
342 AM PST Sun Jan 10 2021

...HIGH SURF WARNING IN EFFECT UNTIL 6 PM PST THIS EVENING...

This hazardous weather outlook is for northwest California.

.DAY ONE...Today and tonight.

A High Surf Warning is currently in effect.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

CAZ102-105>108-110>115-111145-
Del Norte Interior-Northern Humboldt Interior-
Southern Humboldt Interior-Northern Trinity-Southern Trinity-
Northwestern Mendocino Interior-Northeastern Mendocino Interior-
Southwestern Mendocino Interior-Southeastern Mendocino Interior-
Northern Lake County-Southern Lake County-
342 AM PST Sun Jan 10 2021

This hazardous weather outlook is for northwest California.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

In the hours before

Local storm report, Jan 10, 9:20 AM PST, 4 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EUREKA CA
920 AM PST SUN JAN 10 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0845 AM     HIGH SURF        5 W FERNDALE            40.57N 124.35W
01/10/2021                   HUMBOLDT           CA   NWS EMPLOYEE

            LARGE SURF IS COMING OVER CENTERVILLE BEACH
            ROAD AND PUSHING SAND ONTO THE ROAD. ROAD IS
            CURRENTLY CLOSED.

&&

MKK
Local storm report, Jan 10, 9:36 AM PST, 4 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EUREKA CA
936 AM PST SUN JAN 10 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0845 AM     HIGH SURF        1 WSW FAIRHAVEN         40.77N 124.22W
01/10/2021                   HUMBOLDT           CA   NWS EMPLOYEE

            WAVES WASHING ONTO NEW NAVY BASE ROAD JUST
            BEFORE THE COAST GUARD STATION IN SEVERAL
            LOCATIONS.

&&

MKK
Local storm report, Jan 10, 9:59 AM PST, 4 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EUREKA CA
959 AM PST SUN JAN 10 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0845 AM     HIGH SURF        1 SW WESTHAVEN-MOONSTON 41.03N 124.11W
01/10/2021                   HUMBOLDT           CA   PUBLIC

            LARGE WAVES WASHED INTO THE PARKING LOT AT
            MOONSTONE BEACH.

&&

MKK

The office that day

Everything else NWS Eureka, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 10, 2:04 PM PSTGale WatchEKA12 hr

Nearby

Coastal Flood Advisories in California, 2021Every coastal flood advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.